How do I not let the appearance of my body affect my self-esteem?

New Topic Post Reply Printable Version
[ << Previous Thread | Next Thread >> ]

cierraberra21
New Member


Date Joined Nov 2010
Total Posts : 3
   Posted 11/30/2010 4:13 PM (GMT -6)   
Hi everyone,
I'm suffering from depression and anxiety. I've had many many troubling events in my life and one of the most upsetting was from gaining 20 lbs on Abilify. I was on abilify for maybe 3 or 4 months and within that time because Abilify is known to increase your hunger, I gained 20 lbs and also got many unattractive stretch marks on my body. Before the abilify I had small light stretch marks on my legs, but after the abilify I got deep, red stretch marks on my inner thighs and hips. Not small, but very large and noticeable. I weighed 115 lbs before the Abilify and now I am 135 lbs. I've never felt so uncomfortable in my body until now. I've always had body image issues, but I would give anything to get my old body back. I want to learn to love my body. If anyone has any suggestions of good, healthy diets I could try or exercise videos I could buy PLEASE let me know. Even any way to change my thinking process. Any help is appreciated, I'm desperate for some relief from this depression.
 
Thank You

getting by
Forum Moderator


Date Joined Sep 2007
Total Posts : 42610
   Posted 11/30/2010 4:56 PM (GMT -6)   
Hi there,

And welcome to the HealingWell Depression forum. I have found that walking is good exercise for losing weight. I try to cross country ski in the winter too. Hope to learn to snowshoe this winter. Also using light weights can help. It gives you good muscle tone and muscle does burn body fat. I must recommend talking to your doctor or a dietician would be good so that you can monitor your calorie intake. and eat proper kinds of foods. I chose to eat a lot of fresh fruit, it keeps the cravings down for sweets. Drink a lot of water too, that is always good. It keeps you hydrated. But the best thing that I have found is walking as much as I can. If you don't have a scenic place to walk, walk around the mall. I try to do little things like park far away so I have to walk more to get there. Little things do add up.

I too take abilify, but I didn't notice any weight gain, but I take adderall too and that curbs the apetite. But I wouldn't give up my abilify for anything so I understand you wanting to combat the weight gain.

I use to watch an exercise show called Body Electric. It was good for muscle toning and aerobics type. But not too strenous. I did it for years and had good results. I don't know if it is on anymore. Do you have a treadmill? That helps a lot too.

There are programs such as Nutrisystem. I tried that but everything was soy products. And the food wasn't that good. You would think that would help me lose wieght, just from not eating the food. Whatever you do, don't starve yourself. When you do that your body goes into survival mode and holds on to every calorie. I highly recommend eating a good breakfast and then eat 4 to 5 more times (small portions) thoughout the day. This helps to keep your blood sugars and motabolism in order.

There will be others on with good solutions for you I am sure. I am just going off of the top of my head. And that isn't very much to work with. lol...

I hope that you have a good day and I am glad that the abilify works well for you. Take care, keep on posting.

Hugs, Karen
  Moderator-Depression and fibromyalgia
 
fibromyalgia, Chronic fatigue, depression,allergies

stkitt
Elite Member


Date Joined Apr 2007
Total Posts : 32602
   Posted 11/30/2010 7:55 PM (GMT -6)   
Hello and welcome to HealingWell,
 
I am in the same spot as you however I have always had a weight issue and when growing up my stepmom called me fatty, even in front of relatives.  Piggy was another one of her names for me.
 
I have spent way to much time worrying about my body image and I am not sure why ???  I love people of all races, countries and I do not choose my friends according to their looks.  So why do I focus on my weight and why do I focus on medications that cause  me but put on weight ?  For me it is an old habit that I am still working on letting go. I am still learning to accept myself for who I am not what I look like on the outside.
 
I love people who are comfortable with their bodies and appearance and I am trying to find that comfort in my own life. 
 
I still have people who will comment in a backhanded way re my looks ~ my therapist taught me this great response ~ when someone says something I find offensive I now say, "What do you mean by that?"
 
Exercise, eat healthy and be OK with who you are.
 
Gentle Hugs,
Kitt
~~Kitt~~
Moderator: Anxiety/Panic, Osteoarthritis, GERD/Heartburn and Heart/Cardiovascular Disease.
www.healingwell.com

"If you can't change the world, change your world"

getting by
Forum Moderator


Date Joined Sep 2007
Total Posts : 42610
   Posted 12/1/2010 10:24 PM (GMT -6)   
That was the main point of my post and Kitt said it, I forgot. Love you for who you are. You have to practice it, but it can be done. Once you accept yourself, you feel much more comfortable around others. Love yourself for who you are.

Thankyou Kitt for saying that...

Hugs, Karen
  Moderator-Depression and fibromyalgia
 
fibromyalgia, Chronic fatigue, depression,allergies

cierraberra21
New Member


Date Joined Nov 2010
Total Posts : 3
   Posted 12/2/2010 7:25 PM (GMT -6)   
Thank you so much for your advice!
New Topic Post Reply Printable Version
Forum Information
Currently it is Thursday, September 20, 2018 3:48 PM (GMT -6)
There are a total of 3,005,201 posts in 329,203 threads.
View Active Threads


Who's Online
This forum has 161762 registered members. Please welcome our newest member, TruthSeekerSam.
313 Guest(s), 9 Registered Member(s) are currently online.  Details
mattamx, oceanfisher58, stepbystep, astroman, Girlie, Indigo69, Saipan Paradise, Alxander, Normal59